Alert archive / Tennessee / Wind Advisories in 2009

Wind Advisory 17, NWS Memphis, TN

December 9, 200920 counties in Tennessee; 10 counties in Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this wind advisory at Dec 9, 2009, 5:53 AM CST for 20 counties in Tennessee; 10 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 5:53 AM CST (11:53 UTC)
Expired
Dec 9, 2009, 12:00 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
All 32 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMEG 091153
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
553 AM CST WED DEC 9 2009

...GUSTY WEST WINDS EXPECTED ACROSS THE MID SOUTH THIS MORNING...

.A STRONG PRESSURE GRADIENT ASSOCIATED WITH AN AN AREA OF LOW
PRESSURE OVER NORTHERN ILLINOIS WILL PRODUCE GUSTY WEST WINDS
SUSTAINED BETWEEN 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS MORNING
ACROSS PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST
TENNESSEE.

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>021-048>055-088>092-091800-
/O.NEW.KMEG.WI.Y.0017.091209T1153Z-091209T1800Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-DUNKLIN-PEMISCOT-LAKE-OBION-WEAKLEY-
HENRY-DYER-GIBSON-CARROLL-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-
MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-HARDEMAN-MCNAIRY-
HARDIN-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
KENNETT...CARUTHERSVILLE...UNION CITY...MARTIN...DRESDEN...
PARIS...DYERSBURG...HUMBOLDT...MILAN...HUNTINGDON...COVINGTON...
JACKSON...LEXINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...
MEMPHIS...MILLINGTON...SOMERVILLE...BOLIVAR...SAVANNAH
553 AM CST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* SUSTAINED WEST WINDS BETWEEN 25 TO 30 MPH WITH GUSTS TO 40 MPH
  ARE EXPECTED ACROSS THE ADVISORY AREA.

* GUSTY WEST WINDS ARE EXPECTED ACROSS THE ADVISORY AREA THROUGH
  NOON.

* THESE WIND SPEEDS CAN CAUSE DIFFICULT DRIVING CONDITIONS...
  PARTICULARLY FOR THOSE WHO DRIVE HIGH PROFILE VEHICLES. ANY
  LOOSE OUTDOOR OBJECTS...SHOULD BE SECURED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 25 TO 39 MPH ARE
EXPECTED...OR GUSTS WILL RANGE BETWEEN 40 AND 57 MPH. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KMEG 091815
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CST WED DEC 9 2009

...WINDS WILL GRADUALLY DIMISH THIS AFTERNOON...

.INTENSE LOW PRESSURE OVER THE GREAT LAKES WILL CONTINUE TO
PRODUCE BLIZZARD CONDITIONS FOR PARTS OF THE UPPER MIDWEST.
MEANWHILE...AS THE LOW MOVES NORTHEAST THIS AFTERNOON WINDS WILL
GRADUALLY DIMINISH ACROSS THE MIDSOUTH...THUS THE WIND ADVISORY HAS
BEEN ALLOWED TO EXPIRE. BE AWARE...THE COMBINATION OF COLDER AIR AND
THE WIND WILL PRODUCE WIND CHILLS IN THE 20S OVER PARTS OF WEST
TENNESSEE AND NORTHEAST ARKANSAS.

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>021-048>055-088>092-091915-
/O.EXP.KMEG.WI.Y.0017.000000T0000Z-091209T1800Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-DUNKLIN-PEMISCOT-LAKE-OBION-WEAKLEY-
HENRY-DYER-GIBSON-CARROLL-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-
MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-HARDEMAN-MCNAIRY-
HARDIN-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
KENNETT...CARUTHERSVILLE...UNION CITY...MARTIN...DRESDEN...
PARIS...DYERSBURG...HUMBOLDT...MILAN...HUNTINGDON...COVINGTON...
JACKSON...LEXINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...
MEMPHIS...MILLINGTON...SOMERVILLE...BOLIVAR...SAVANNAH
1215 PM CST WED DEC 9 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Dec 9, 5:13 AM CST, 40 minutes earlier.

Area forecast discussion, Dec 9, 5:13 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST WED DEC 9 2009

.DISCUSSION...10Z SURFACE ANALYSIS PLACES A 980 MB LOW OVER
NORTHERN ILLINOIS/SOUTHERN LAKE MICHIGAN WITH A TRAILING COLD
FRONT EXTENDING SOUTH INTO EAST TENNESSEE AND ALABAMA. ACROSS THE
MID SOUTH THIS MORNING SKIES ARE MOSTLY CLEAR ACROSS NORTH
MISSISSIPPI AND PARTLY TO MOSTLY CLOUDY SKIES ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL AS OF FORECAST ISSUANCE. AS OF
4 AM CST...TEMPERATURES ACROSS THE FORECAST AREA RANGE FROM THE
MID 40S ACROSS EAST ARKANSAS AND THE MISSOURI BOOTHEEL AND LOWER
TO MIDDLE 50S ACROSS NORTHEAST MISSISSIPPI. MAIN CHALLENGE IN
THIS MORNING/S FORECAST PACKAGE IS WIND ADVISORY POTENTIAL.

.SHORT TERM...(TODAY THROUGH FRIDAY)...A STRONG AREA OF LOW
PRESSURE CURRENTLY LOCATED ACROSS NORTHERN ILLINOIS WILL MOVE
ACROSS LOWER MICHIGAN TODAY AND INTO EASTERN ONTARIO/WESTERN
QUEBEC BY TONIGHT. A STRONG PRESSURE GRADIENT ASSOCIATED WITH THE
LOW IS PRODUCING WIND GUSTS TO AROUND 30 KTS ACROSS THE LOWER
MISSISSIPPI VALLEY...ESPECIALLY TOWARDS THE MISSOURI/KENTUCKY
BORDER. SHORT TERM MODEL SOUNDINGS INDICATE BOUNDARY LAYER WINDS
WILL REMAIN AROUND 40 KTS THIS MORNING. HOWEVER...DECIDED NOT TO
ISSUE A WIND ADVISORY AT THIS TIME AS SUSTAINED WINDS OVERNIGHT
HAVE NOT BEEN ABLE TO SATISFY WIND ADVISORY CRITERIA.
NONETHELESS...WILL CONTINUE TO MONITOR SHORT TERM TRENDS
ESPECIALLY NORTH OF I-40 THIS MORNING.

MEANWHILE...INFRARED SATELLITE TRENDS THIS MORNING SHOW CLOUD COVER
ON THE BACK SIDE OF THE LOW SPREADING ACROSS NORTH CENTRAL
ARKANSAS. THIS WILL PRODUCE PARTLY SUNNY SKIES NORTH OF I-40 THIS
MORNING WITH SUNNY SKIES FOR THE AFTERNOON. HIGH TEMPERATURES
WILL OCCUR AROUND SUNRISE WITH TEMPERATURES GRADUALLY FALLING
THROUGHOUT THE DAY AS COLD ARCTIC HIGH PRESSURE SETTLES INTO THE
MISSISSIPPI VALLEY. TEMPERATURES TONIGHT AND THURSDAY NIGHT WILL
FALL BACK INTO THE 20S AT MOST LOCATIONS WITH HIGHS THURSDAY
RANGING FROM THE MIDDLE TO UPPER 30S NORTH TO LOWER 40S ACROSS
NORTH MISSISSIPPI.

00Z WRF/GFS SHORT TERM MODELS IN ADDITION TO THE 00Z ECMWF
INDICATE HIGH PRESSURE WILL GRADUALLY MOVE EAST FRIDAY AS AN AREA
OF LOW PRESSURE MOVES ACROSS THE NORTHERN GULF OF MEXICO.
CONFIDENCE IN MOISTURE RETURN DURING THE DAY FRIDAY IS LOW DUE TO
MODELS HAVING DIFFICULTY RESOLVING THE TRANSITION FROM ZONAL FLOW
TO SOUTHWEST FLOW ALOFT. AS A RESULT...DECIDED TO REMOVE POPS DURING
THE DAY FRIDAY AS BEST MOISTURE IS ANTICIPATED TO REMAIN SOUTH OF
THE FORECAST AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)...00Z GFS/ECMWF LONG
RANGE MODELS INDICATE OVERRUNNING PRECIPITATION ASSOCIATED WITH
SURFACE LOW MOVING ALONG THE GULF COAST WILL SPREAD NORTH BUT REMAIN
PREDOMINANTLY ACROSS NORTH MISSISSIPPI FRIDAY NIGHT AS
TEMPERATURES FALL BACK INTO THE UPPER 20S TO MIDDLE 30S ACROSS THE
MID SOUTH. MODEL SOUNDINGS INDICATE PRECIPITATION WILL REMAIN AS
RAIN ACROSS NORTH MISSISSIPPI AND CONFIDENCE FOR WINTER
PRECIPITATION FRIDAY NIGHT IS LOW BASED ON LATEST MODEL GUIDANCE.
LATER SHIFTS WILL CONTINUE TO ASSESS WINTER WEATHER POTENTIAL AS
ADDITIONAL MODEL DATA ARRIVES. STAY TUNED...

MODELS INDICATE RAIN WILL SPREAD ACROSS THE REMAINDER OF THE MID
SOUTH ON SATURDAY THEN ENDING BY SUNDAY. ANOTHER COLD FRONT WILL
MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY...BRINGING AN
ADDITIONAL CHANCE OF RAIN TO THE AREA. KEPT POPS IN THE LONG TERM
ON THE LOW END DUE TO THE LARGE MODEL SOLUTION VARIABILITY FROM
RUN TO RUN.

CJC

&&

.AVIATION...
06Z TAFS

COLD FRONT NOW TO THE EAST OF TAF SITES...AS WINDS HAVE SHIFTED
TO THE WEST. WINDS WILL REMAIN STRONG THROUGH THE NIGHT GUSTING
TO 25-30MPH. WINDS WILL SHIFT MORE TOWARDS THE NORTHWEST BY 12-15Z
AND GUSTS WILL INCREASE TO 32-38MPH. CEILINGS POSE THE TRICKIEST
FORECAST...WITH CONFIDENCE THAT PREVAILING CONDITIONS WILL BE VFR
AND MVFR CONDITIONS WILL BE TEMPORARY AT ALL LOCATIONS.
HOWEVER...NOT AS CONFIDENT THAT CIGS WILL BECOME VFR BETWEEN
13-15Z..AS COLDER AIR FILTERS IN REGION. WINDS EXPECTED TO TAPER
OFF...WITH CLEAR SKIES BY 22Z.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  44  23  43  24 /   0   0   0   0
MKL  45  21  38  19 /   0   0   0   0
JBR  42  21  38  21 /   0   0   0   0
TUP  50  25  44  24 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 9, 4:18 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
418 AM CST WED DEC 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
418 AM CST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 7:17 PM CSTRiver Flood WarningMEGMadison4 days
Dec 8, 7:28 PM CSTFlash Flood WarningMEGDecatur3 hr
Dec 8, 8:01 PM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 days
Dec 8, 8:01 PM CSTRiver Flood WarningMEGFayette, Shelby12 hr

Nearby

Wind Advisories in Tennessee, 2009Wind Advisories in Arkansas, 2009Wind Advisories in Missouri, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.